Alert archive / Alabama / Flash Flood Warnings in 2004
Flash Flood Warning 78, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Dec 7, 2004, 5:42 AM CST for Jackson County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 7, 2004, 5:42 AM CST (11:42 UTC)
- Expired
- Dec 7, 2004, 8:30 AM CST
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 23 km from the middle of the area, began a volume at 11:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 11.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 071141
FFWHUN
ALC071-071430-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
542 AM CST TUE DEC 7 2004
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JACKSON COUNTY IN NORTHEAST ALABAMA
* UNTIL 830 AM CST
* AT 542 AM CST...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
WAS OCCURRING ACROSS ALL OF JACKSON COUNTY. IN THE LAST 24
HOURS...OVER THREE INCHES OF RAIN HAS FALLEN IN THE WOODVILLE...
SKYLINE...HYTOP...AND GARTH AREAS. A LINE OF HEAVY RAIN IS MOVING
TOWARD JACKSON COUNTY...AND MOST OF THE COUNTY CAN EXPECT ANOTHER
INCH OF RAIN THIS MORNING. WITH THIS RAIN ADDED TO ALREADY
SATURATED SOILS AND HIGHER TERRAIN...FLASH FLOODING IS LIKELY
ALONG WITH FLOODING OF CREEKS AND STREAMS.
* SOME LOCATIONS AFFECTED INCLUDE...
BRIDGEPORT...HOLLYWOOD...PISGAH...SCOTTSBORO...SECTION...SKYLINE...
STEVENSON AND WOODVILLE
DURING FLASH FLOODING...WATER LEVELS IN AREA STREAMS AND RIVERS CAN
RAPIDLY INCREASE...TRANSFORMING THEM INTO RAGING CURRENTS. NEVER
ATTEMPT TO CROSS FLOOD WATERS BY VEHICLE OR FOOT. MOVE TO HIGHER
GROUND
LAT...LON 3499 8562 3485 8559 3459 8581 3447 8605
3462 8633 3500 8633
$$
JE/23What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 7, 4:48 AM CST, 54 minutes earlier.
Area forecast discussion, Dec 7, 4:48 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
448 AM CST TUE DEC 7 2004
.DISCUSSION...
WELL...JUST A BRIEF UPDATE...AS SPC PUT THE 11 NRN AL COUNTIES IN
A TORNADO WATCH TIL 8 AM FOR THE LEWP THAT IS PROGRESSING ACROSS THE
AREA.
SINCE THE 1ST AFD...THE WINDS HAVE BEEN PICKING UP UNDERNEATH
MDT PRESSURE FALLS. WINDS ACROSS THE AREA @4 AM ARE AVERAGING 15
TO 30 MPH WITH THE STRONGEST GUST TO 33MPH AT CULLMAN AIRPORT. WITH
A VERY SATURATED GROUND...THESE GRADIENT WINDS ALONE...WILL KNOCK
TREES DOWN. HAVE NOT RECEIVED MANY REPORTS OF WIND DAMAGE YET...BUT
SUSPECT WESTERN FRANKLIN COUNTY NEAR RED BAY HAD SOME WIND DAMAGE.
AS FAR AS THE SEVERE THREAT GOES...LIS ARE ABOUT -1 ACROSS THE SRN
PART OF THE AREA...BUT DEW POINTS HAVE BEEN SURGING WITH MSL NOW UP
TO 66. WITH LFC AT 900 MB FROM THE 06Z SOUNDING AND MOST OF THE
ROTATION BEING ALOFT..FEEL WINDS (AND DOWNPLAYING TORNADOES) ARE THE
MAIN THREAT BESIDES THE LOCALLY HEAVY RAIN.
THE BACK EDGE OF THE RAIN IS NEAR THE MS/AL STATE LINE...SO MAY BE
ABLE TO CLEAR SOME COUNTIES IN THE NEXT HOUR OR SO.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...TORNADO WATCH TIL 8 AM ALL NRN AL COUNTIES.
FLOOD WATCH FOR ALL ZONES TIL NOON.
WIND ADVISORY FOR MADISON...MARSHALL...DEKALB...JACKSON TDA.
TN...FLOOD WATCH FOR ALL ZONES TIL NOON.
WIND ADVISORY FOR FRANKLIN...MOORE...LINCOLN FOR TDA.
&&
JDGHazardous weather outlook, Dec 7, 5:19 AM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 519 AM CST TUE DEC 7 2004 ALZ001>010-016-TNZ076-096-097-071900- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 519 AM CST TUE DEC 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(TODAY AND TONIGHT)... SHOWERS AND THUNDERSTORMS WILL END THIS MORNING FROM WEST TO EAST. THE SHOALS WILL SEE THE RAIN END BY DAYBREAK...AND WILL BE OUT OF LAKE GUNTERSVILLE AND DEKALB COUNTY BY 10 AM. A TORNADO WATCH IS IN EFFECT TIL 8 AM FOR MOST OF NORTHERN ALABAMA. THE MAIN THREATS WILL BE WITH STRONG DAMAGING WINDS...AND GRADIENT WINDS FOR AREAS ALONG AND EAST OF HIGHWAY 231. WINDS OF 40 MPH TO 70 MPH ARE POSSIBLE WITH THIS LINE. THE LINE WILL WEAKEN AS IT MOVES EASTWARD...BUT WILL PRODUCE TO 20 TO 45 MPH WINDS ACROSS THE HIGHER ELEVATIONS EAST OF A FAYETTEVILLE TO HUNTSVILLE TO ARAB LINE. AREAS SUCH AS HOLLYWOOD MOUNTAIN...GREEN MOUNTAIN...AND LOOKOUT MOUNTAIN AND SEWANEE WILL EXPERIENCE 30 TO 45 MPH WINDS THIS MORNING. DUE TO A VERY SATURATED GROUND...SOME SHALLOW ROOTED TREES MAY FALL DOWN. BESIDES DAMAGING WINDS...THE MOST OBVIOUS HAZARD WILL BE WITH LOCALLY HEAVY RAINFALL. ANOTHER 1 INCH OF RAIN IS POSSIBLE. WE HAVE SEVERAL FLOOD WARNINGS IN EFFECT...AND RIVERS WILL CONTINUE TO RISE THROUGHOUT THE DAY. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)... WE WILL HAVE DRIER WEATHER ON WEDNESDAY BEFORE YET ANOTHER ROUND OF RAINFALL MOVES IN LATE WEDNESDAY NIGHT. THIS WILL LAST INTO THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE THIS MORNING. JDG
In the hours before
Local storm report, Dec 7, 2:36 AM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
236 AM CST TUE DEC 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM FLASH FLOOD 3 S CLOVERDALE 34.90N 87.77W
12/06/2004 LAUDERDALE AL EMERGENCY MNGR
WATER OVER ROADWAY AT COUNTY ROAD 15 AND CYPRESS CREEK.
TWENTY-ONE ROADS STILL CLOSED THROUGHOUT COUNTY.
1121 PM FLASH FLOOD NORTH COURTLAND 34.68N 87.31W
12/06/2004 LAWRENCE AL EMERGENCY MNGR
WATER OVER ROADS IN TOWN.
1205 AM FLASH FLOOD WINCHESTER 35.19N 86.11W
12/07/2004 FRANKLIN TN CO-OP OBSERVER
STREET FLOODING IN TOWN.
&&
PBSpecial weather statement, Dec 7, 4:19 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 419 AM CST TUE DEC 7 2004 ALZ001>005-071130- COLBERT-FRANKLIN AL-LAUDERDALE-LAWRENCE-LIMESTONE- 419 AM CST TUE DEC 7 2004 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS AND RENEWED FLOODING... A LINE OF STRONG THUNDERSTORMS WILL MOVE OUT OF LAUDERDALE... COLBERT...AND FRANKLIN COUNTIES...INTO LAWRENCE AND LIMESTONE COUNTIES...BY 530 AM. THE STRONG THUNDERSTORMS COULD PRODUCE WIND GUSTS TO 50 MPH. EVEN OUTSIDE OF THE STORMS...WINDS OF 20 TO 30 MPH ARE POSSIBLE. IN ADDITION...THIS LINE WILL BRING ANOTHER ROUND OF HEAVY RAIN TO THE AREA...WITH ONE TO TWO INCH TOTALS LIKELY. THE ENTIRE AREA IS UNDER A FLASH FLOOD WARNING UNTIL 7 AM TODAY. NUMEROUS ROADS ARE FLOODED AREAWIDE...AND CREEKS AND STREAMS ARE AT OR ABOVE BANKS. MOTORISTS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION DURING PERIODS OF POOR VISIBILITY IN DOWNPOURS...AND USE CAUTION ON WEST AND EAST ROADS DUE TO THE STRONG SOUTH WINDS. BE ALERT TO RISING WATER ON ROADS. NEVER CROSS A WATER COVERED ROAD...TURN AROUND... DONT DROWN JE
Special weather statement, Dec 7, 5:27 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 527 AM CST TUE DEC 7 2004 ALZ001>003-071145- COLBERT-FRANKLIN AL-LAUDERDALE- 527 AM CST TUE DEC 7 2004 TORNADO WATCH NUMBER 915 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES: LAUDERDALE...COLBERT AND FRANKLIN COUNTIES IN NORTHWEST ALABAMA. THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS THESE COUNTIES. TROUTMAN
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 6:55 PM CST | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone, Madison | 6 hr |
| Dec 7, 12:59 AM CST | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone, Madison | 6 hr |
| Dec 7, 3:18 AM CST | Severe Thunderstorm Warning | HUN | Franklin | 27 min |
| Dec 7, 3:45 AM CST | Severe Thunderstorm Warning | HUN | Franklin | 30 min |
| Dec 7, 3:54 AM CST | Severe Thunderstorm Warning | HUN | Colbert | 21 min |
| Dec 7, 5:15 AM CST | Severe Thunderstorm Warning | HUN | Cullman | 45 min |
| Dec 7, 5:32 AM CST | Flash Flood Warning | HUN | Morgan | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.